New York, 2016

Flash Flood and Hail in New York, July 1, 2016

July 1, 2016 · NWS ALY · 23 events in 9 counties and zones

A potent upper level shortwave trough was located over the eastern Great Lakes and headed eastward towards upstate New York on Friday, July 1st. In addition, a surface cold front associated with this feature was located west to the area and headed east for the afternoon into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent upper level shortwave trough was located over the eastern Great Lakes and headed eastward towards upstate New York on Friday, July 1st. In addition, a surface cold front associated with this feature was located west to the area and headed east for the afternoon into the evening hours. A southerly flow ahead of these features brought a warm and humid air mass to the region, allowing for the atmosphere to be unstable. As a result, showers and thunderstorms developed and tracked eastward between the mid afternoon and late evening hours.

Some of these thunderstorms became severe, producing damaging winds, especially for the Capital Region and mid-Hudson Valley. A few storms also produced quarter size hail. In total, media reported that nearly 10,000 customers lost power due to the thunderstorms. The thunderstorm damage was most significant in the city of Schenectady, where the cost of the damage totaled $203,154. A total of 109 trees and limbs were removed from just Schencetady alone, according to the Schenectady Finance Comissioner.

Thunderstorms ended by the late evening hours as the cold front across the region from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 1:08 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 1, 1:08 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Albany NY
208 PM EDT FRI JUL 1 2016

.SYNOPSIS...
After a dry morning, a frontal boundary will bring the
chance for some showers and thunderstorms to the region this
afternoon into the evening. Some of the thunderstorms may contain
gusty winds or hail. Behind the front, it will be dry and less humid
over the holiday weekend with continued seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tornado Watch 313 is in effect for all of eastern New York and
adjacent western New England until 10 PM this evening.

A potent upper level shortwave is currently located over the
eastern Great Lakes, with a surface cold front in place over
eastern Lake Erie and central Ohio and headed eastward. At the
current time, skies are currently partly to mostly cloudy over the
region.

Model projected CAPE values look to reach around 1000 J/kg by
this afternoon, with surface dewpoints rising into the low to
middle 60s, especially for southern parts of the Hudson Valley.
0-6 km bulk shear values rise to around 40 kts, mid level lapse
rates will be around 6 deg C/km. Although these numbers aren't
overwhelming, they should be enough for some storms to become
strong to severe, with damaging winds, large hail and a
possibility of tornadoes.

Before clouds/precip move into the region this afternoon, temps
should warm up into the upper 70s to mid 80s in most areas. The
combination of seasonably warm temperatures and muggy levels of
humidity will make it feel somewhat sticky out there (certainly
not as bad as it could be, but considering since there have not
been very many humid days this summer, it may be noticeable).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Some showers/t-storms may linger into the evening, but should be
ending during the overnight hours as the cold front crosses the
region from west to east.

Humidity levels will start to fall with dewpoints dropping into
the 50s for Saturday. With the upper level trough passing by to
the north, there could be a pop-up instability rain shower for the
western or central Adirondacks on Saturday, but most areas look
to remain dry with just a partly to mostly sunny sky. Highs will
mainly be in the upper 60s to upper 70s across the area. In
addition, a westerly breeze will be gusty during the afternoon
hours as well.

Surface high pressure will be building into the region from the
southwest for Saturday night into Sunday. This will keep the dry
weather in place. Overnight lows on Sat night will be in the 50s
(some upper 40s over the highest terrain). Highs on Sunday will be
a little warmer than Saturday as temps aloft start to warm back up
with the upper trough finally moving away. Highs will be in the
upper 70s to low 80s for valley areas with a mostly sunny sky. Dry
weather will continue right into Sun night with clear skies and
lows in the 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Expecting fair and dry weather through at least mid week as
broad ridging dominates. A front is forecast to be stalled
to our south across the mid Atlantic region and a wave of low
pressure is expected to move eastward along the boundary. Overall
guidance indicates rainfall should remain well to our south as the
wave moves of the mid Atlantic coast Tuesday. Guidance then
indicates the longwave pattern should flatten becoming nearly
zonal across the region as we head into the latter part of the
week. Have maintained slight chance pops for Thursday as there are
uncertainties to the position and movement of a upper level low
over Hudson Bay Canada and how it may influence/impact our weather.

Temperatures for Independence Day/Monday are expected to be
seasonably warm with highs mainly ranging from the mid 70s to mid
80s. As we head through the week each day should be a couple
degrees warmer across much of the forecast area each day with
highs in the 80s even across much of the higher terrain by
Thursday. Each day should also be a bit more humid which will be
more noticeably at night with warmer lows each night.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front will bring showers and thunderstorms to eastern NY
and western New England this afternoon into this evening. The
front will move move east of the region overnight. High Pressure
will be gradually building in from the western Great Lakes Region
and Midwest tomorrow.

VFR conditions will lower MVFR/IFR conditions in increasing
showers and thunderstorms btwn 20Z-00Z/SAT ahead of the front.
Some gusty winds are possible with the thunderstorms...and
VRB15G35KT wind groups were used in TEMPOs for KPSF/KPOU/KALB
with any thunderstorms. The thunderstorms should diminish prior to
02Z south and east of KALB.

Appreciable low-level moisture in the boundary layer coupled with
clearing skies will allow for some some MVFR mist/stratus to form.
It could be IFR...but our confidence is not high enough to place
in the TAFS this far out. Increasing west winds in the wake of the
front coupled with subsidence should allow the CIGS/VSBYS to
return to VFR levels btwn 12Z-14Z/SAT.

The winds will be southeast to south at 8-15 kts with gusts in
the 20-25 kt range this afternoon...and then shift to the
southwest to west at 5-10 kts this evening...before becoming west
at 5-10 kts between 06Z-12Z. The winds will strengthen from the
west at 10-15 kts in the late morning with gusts close to 25 kts.

Outlook...

Saturday through Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
RH values will only fall to 50 to 60 percent today with showers
and thunderstorms possible this afternoon. South winds will be 10
to 15 mph today. These winds will switch to the west tonight
around 5 to 10 MPH, along with RH values returning to near 100
percent.

RH values will fall to 35 to 55 percent on Saturday afternoon.
West winds will be 10 to 20 mph, with a few higher gusts possible.
Dry weather is expected Saturday into Sunday.

RH values may be as low as 30 to 40 percent on Sunday afternoon and
west winds will be 10 to 15 mph.

&&

.HYDROLOGY...
Dry weather has been a common theme this year, with many reporting
sites showing rainfall deficits of 3 to 7 inches below normal
levels. According to the USGS, streamflow levels are running below
normal over many parts of the region. The US Drought Monitor has
much of the region in either the D0 (Abnormally Dry) or D1
(Moderate Drought) categories.

An approaching cold front will bring widespread showers and
thunderstorms to the region this afternoon into this evening.
Localized rainfall totals of over an inch are possible, although
widespread rainfall amounts probably won't be enough to make a big
dent in the rainfall deficits over the entire region. Despite the
dry conditions, there is always the potential for localized minor
flooding of urban or poor drainage areas if a heavy thunderstorm
rainfall occurs over a vulnerable area. However, widespread
flooding is not expected and river and stream levels will
generally only show minor rises from today's rainfall or just hold
steady into the weekend. Dry weather will then return to the
region later tonight and be in place through at least early to mid next
week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/11
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...Wasula
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Jul 1, 12:44 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT FRI JUL 1 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
144 PM EDT FRI JUL 1 2016

...TORNADO WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME ACROSS THE
FOLLOWING COUNTIES...

IN NORTHWESTERN CONNECTICUT

LITCHFIELD

IN WESTERN MASSACHUSETTS

BERKSHIRE

IN EAST CENTRAL NEW YORK

ALBANY                COLUMBIA              DUTCHESS
GREENE                RENSSELAER            SARATOGA
SCHENECTADY           SCHOHARIE             ULSTER
WARREN                WASHINGTON

IN EASTERN NEW YORK

FULTON                HAMILTON              HERKIMER
MONTGOMERY

IN SOUTHERN VERMONT

BENNINGTON            WINDHAM

In the hours before

Special weather statement, Jul 1, 12:00 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
100 PM EDT FRI JUL 1 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011900-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON...DALTON...HANCOCK...
PITTSFIELD...FLORIDA...NORTH ADAMS...SANDISFIELD...
GREAT BARRINGTON...SOUTH EGREMONT...BIG MOOSE...EAGLE BAY...
MCKEEVER...OLD FORGE...ATWELL...NOBLEBORO...NORTHWOOD...
LONG LAKE...SABATTIS...HOFFMEISTER...WELLS...ILION...HERKIMER...
LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...
JOHNSTOWN...AMSTERDAM...SARATOGA LAKE...SARATOGA SPRINGS...
BOLTON LANDING...JOHNSBURG...NORTH CREEK...NORTH RIVER...
WARRENSBURG...HAGUE...HULETTS LANDING...WHITEHALL...GRANVILLE...
COBLESKILL...BREAKABEEN...GILBOA...LIVINGSTONVILLE...
MIDDLEBURGH...NORTH BLENHEIM...JEFFERSON...MARIAVILLE...
DELANSON...DUANESBURG...SCHENECTADY...ROTTERDAM...BURNT HILLS...
BALLSTON SPA...MECHANICVILLE...CLIFTON PARK...WATERFORD...
WESTERLO...ALTAMONT...BERNE...KNOX...PRESTON HOLLOW...ALBANY...
TROY...BERLIN...EAGLE BRIDGE...HOOSICK FALLS...STEPHENTOWN...
HUNTER...TANNERSVILLE...WINDHAM...PRATTSVILLE...CATSKILL...
COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...
NEW LEBANON...ELLENVILLE...WOODSTOCK...WEST HURLEY...
WEST SHOKAN...KERHONKSON...NAPANOCH...SUNDOWN...KINGSTON...
NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...
WINGDALE...DOVER PLAINS...MILLBROOK...STANFORDVILLE...
PINE PLAINS...AMENIA...CAROGA LAKE...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...MIDDLE FALLS...NORTH EASTON...STAMFORD...BENNINGTON...
WOODFORD STATE PARK...POWNAL...STRATTON...LONDONDERRY...
BRATTLEBORO...GUILFORD CENTER...WEST BRATTLEBORO...BELLOWS FALLS
100 PM EDT FRI JUL 1 2016

...STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND...

THE GREATEST THREAT WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE THUNDERSTORMS ARE MOST LIKELY TO OCCUR DURING
THE MID AFTERNOON AND EVENING HOURS.
Special weather statement, Jul 1, 12:25 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT FRI JUL 1 2016

NYZ032-033-011815-
NORTHERN HERKIMER-HAMILTON-
125 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HERKIMER AND
NORTHWESTERN HAMILTON COUNTIES...

AT 125 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
FORESTPORT...OR NEAR BOONVILLE...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPECULATOR...OLD FORGE...INLET...LEWEY LAKE CAMPGROUND...
LIMEKILN LAKE CAMPGROUND...RAQUETTE LAKE...NICKS LAKE CAMPGROUND...
BROWN TRACT POND CAMPGROUND...FORKED LAKE PUBLIC CAMPGROUND...
BIG MOOSE...GOLDEN BEACH CAMPGROUND...EIGHTH LAKE CAMPGROUND...
MCKEEVER...EAGLE BAY...ALGER ISLAND PUBLIC CAMPGROUND...KEEPAWA...
WOODS LAKE...BRANDRETH...WOODS AND MINNEHAHA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4368 7428 4338 7508 4377 7513 4407 7487
      4408 7471
TIME...MOT...LOC 1725Z 240DEG 49KT 4345 7522

TAW
Special weather statement, Jul 1, 12:49 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
149 PM EDT FRI JUL 1 2016

NYZ038-040-011815-
MONTGOMERY-SOUTHERN HERKIMER-
149 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MONTGOMERY AND
SOUTHERN HERKIMER COUNTIES...

AT 149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXETER
CENTER...OR 10 MILES NORTHWEST OF COOPERSTOWN...MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST WINFIELD...JORDANVILLE...WARREN...YOUNGS CROSSING...
FINK BASIN...VAN HORNESVILLE...DECK...INGHAM MILLS STATION...
RIPPLE CORNERS...NEWVILLE...BIRMINGHAM CORNERS...COLUMBIA CENTER...
HESSVILLE...SCHUYLER CORNERS...SPROUT BROOK...ORENDORF CORNERS...
EAST WINFIELD...KINGDOM...PAINES HOLLOW AND SOUTH COLUMBIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4289 7520 4305 7478 4283 7465 4290 7488
      4284 7489 4282 7491 4291 7510 4286 7514
      4286 7521 4288 7521
TIME...MOT...LOC 1749Z 245DEG 21KT 4282 7505

TAW/VTK
Special weather statement, Jul 1, 1:03 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
203 PM EDT FRI JUL 1 2016

NYZ032-033-038-082-011900-
NORTHERN FULTON-NORTHERN HERKIMER-SOUTHERN HERKIMER-HAMILTON-
203 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HERKIMER AND
SOUTHWESTERN HAMILTON COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER POLAND...OR 12
MILES NORTHEAST OF UTICA...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OHIO...NEWPORT...POLAND...COLD BROOK...NORTHWOOD...RUSSIA...NORWAY...
MARTIN CORNERS...BULL HILL...MOUNTAIN HOME...CLOCKMILL CORNERS...
OREGON...BLACK CREEK RESERVOIR...GRANT...WILMURT CORNERS...
IRISH SETTLEMENT...HURRICANE...PARDEEVILLE CORNERS...
MOREHOUSEVILLE AND HOFFMEISTER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EASTERN NEW
YORK.

LAT...LON 4330 7515 4330 7512 4332 7510 4333 7508
      4337 7508 4359 7464 4330 7447 4313 7514
      4314 7514 4322 7507 4323 7507 4323 7510
      4325 7513 4325 7515 4326 7516
TIME...MOT...LOC 1802Z 245DEG 21KT 4325 7510

TAW/VTK
Special weather statement, Jul 1, 1:18 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EDT FRI JUL 1 2016

NYZ063>065-011915-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
218 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND
NORTHWESTERN DUTCHESS COUNTIES...

AT 217 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WALLKILL...OR
NEAR WALDEN...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POUGHKEEPSIE...KINGSTON...NEW PALTZ...ELLENVILLE...RHINEBECK...
WALLKILL...HYDE PARK...PLATTEKILL...PLEASANT VALLEY...HIGHLAND...
RED HOOK...STANFORDVILLE...RED OAKS MILL...STAATSBURG...PORT EWEN...
MARLBORO...FAIRVIEW...TILLSON...MODENA AND LLOYD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EAST CENTRAL
NEW YORK.

LAT...LON 4160 7407 4160 7409 4162 7413 4158 7413
      4160 7425 4163 7426 4159 7434 4165 7439
      4202 7384 4191 7371 4170 7373 4159 7400
      4158 7405
TIME...MOT...LOC 1817Z 235DEG 25KT 4161 7423

TAW/VTK
Special weather statement, Jul 1, 1:21 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
221 PM EDT FRI JUL 1 2016

NYZ047-011915-
SCHOHARIE-
221 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SCHOHARIE COUNTY...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOBART...OR 13
MILES NORTHEAST OF DELHI...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  JEFFERSON AROUND 235 PM EDT.
  SUMMIT AND NORTH BLENHEIM AROUND 245 PM EDT.
  RICHMONDVILLE AND BREAKABEEN AROUND 250 PM EDT.
  COBLESKILL AROUND 300 PM EDT.
  MIDDLEBURGH AROUND 305 PM EDT.
  SCHOHARIE AROUND 310 PM EDT.
  CENTRAL BRIDGE AROUND 315 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SLOANSVILLE...WEST
RICHMONDVILLE...CHARLOTTEVILLE...VROMAN
CORNERS...GALLUPVILLE...SIDNEY CORNERS...EAST JEFFERSON...SOUTH
GILBOA...SHUTTER CORNERS AND DWELLY CORNERS.

THIS INCLUDES INTERSTATE 88 NEAR MILE MARKER 23.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR EAST CENTRAL
NEW YORK.

LAT...LON 4257 7467 4264 7463 4277 7446 4278 7429
      4279 7426 4276 7425 4275 7431 4271 7427
      4271 7419 4273 7418 4272 7417 4267 7417
      4262 7419 4240 7456 4242 7462 4252 7471
TIME...MOT...LOC 1820Z 227DEG 28KT 4242 7474

TAW/VTK

The radar

The Albany radar (KENX), 46 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Schoharie

When
July 1, 1:42 PM EST
Where
Schoharie County, 0.52 mi W of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.481, -74.610

Trees and wires were reported down in Jefferson due to thunderstorm winds.

Thunderstorm Wind, Schoharie

When
July 1, 2:04 PM EST
Where
Schoharie County, 0.74 mi W of Fultonham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.569, -74.395

Trees and wires were reported down in Fultonham due to thunderstorm winds.

Thunderstorm Wind, Schoharie

When
July 1, 2:13 PM EST
Where
Schoharie County, 0.82 mi E of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.598, -74.334

Trees and wires were reported down in Middleburgh due to thunderstorm winds.

Hail, Dutchess

When
July 1, 2:38 PM EST
Where
Dutchess County, 0.97 mi S of Spackenkill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.686, -73.921

Nickel size hail was reported during a thunderstorm in Poughkeepsie.

Thunderstorm Wind, Dutchess

When
July 1, 2:45 PM EST
Where
Dutchess County, 0.4 mi NW of Freedom Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.674, -73.806

Tree limbs were downed across Cramer Road with debris across Lauer Road in the town of LaGrange due to thunderstorm winds.

Thunderstorm Wind, Dutchess

When
July 1, 2:45 PM EST
Where
Dutchess County, 0.52 mi W of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.700, -73.880

Multiple trees were downed in the Arlington section of the town of Poughkeepsie due to thunderstorm winds.

Hail, Dutchess

When
July 1, 2:45 PM EST
Where
Dutchess County, Freedom Plains
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -73.800

Quarter size hail was reported in the town of LaGrange during a thunderstorm.

Thunderstorm Wind, Dutchess

When
July 1, 2:47 PM EST
Where
Dutchess County, 0.83 mi NNW of Arthursburg
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.641, -73.787

Trees were downed and across the southbond lanes of the Taconic State Parkway between Stringham Road and Arthursburg Road in the town of LaGrange due to thunderstorm winds.

Hail, Schenectady

When
July 1, 3:13 PM EST to 3:15 PM EST
Where
Schenectady County, 1.62 mi SW of Schenectady
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.785, -73.945

Nickel size hail was reported during a thunderstorm on Altamont Avenue in Rotterdam.

Thunderstorm Wind, Schenectady

When
July 1, 3:17 PM EST to 3:18 PM EST
Where
Schenectady County, 0.32 mi ENE of Schenectady to 0.77 mi ENE of Schenectady
Measured
78 kt (90 mph) estimated gust
Property damage
$203,000
Reported by
NWS Storm Survey
Coordinates
42.802, -73.914

A National Weather Service meteorologist surveyed thunderstorm wind damage in the Upper Union Street neighborhood of Schenectady and determined a microburst occurred during a thunderstorm. Numerous large silver maple trees and large tree limbs were downed along DeCamp Avenue, Wright Avenue, Hampton Avenue, Eastern Parkway and Union Street. These trees and tree limbs downed power lines and damaged some homes and cars as well. Trees were also downed near the Rose Garden in Central Park as well.

Hail, Schenectady

When
July 1, 3:20 PM EST
Where
Schenectady County, 0.5 mi NNE of Schenectady
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.807, -73.916

Quarter size hail was reported during a thunderstorm in downtown Schenectady.

Flash Flood, Schenectady

When
July 1, 3:25 PM EST to 5:00 PM EST
Where
Schenectady County, 0.27 mi SSW of Schenectady to 0.38 mi SSW of Schenectady
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.796, -73.921

One foot of water was located along State Street in Schenectady between Robinson Street and James Street due to thunderstorm heavy rainfall.

Hail, Saratoga

When
July 1, 3:38 PM EST to 3:41 PM EST
Where
Saratoga County, 0.86 mi SW of Ushers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -73.780

Quarter size hail was a reported in Clifton Park during a thunderstorm.

Hail, Saratoga

When
July 1, 3:39 PM EST to 3:42 PM EST
Where
Saratoga County, 0.42 mi NW of Ushers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.904, -73.776

Quarter size hail was reported in the Ushers section of Clifton Park during a thunderstorm.

Thunderstorm Wind, Warren

When
July 1, 3:45 PM EST
Where
Warren County, 2.04 mi NW of Warrensburg
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.500, -73.780

Trees and wires were reported down in Warrensburg as a result of thunderstorm winds.

Thunderstorm Wind, Washington

When
July 1, 4:07 PM EST
Where
Washington County, 0.41 mi ENE of South Easton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.983, -73.523

Trees and wires were reported down at the intersection of South Cambridge Road and Beadle Hill Road in South Easton due to thunderstorm winds.

Thunderstorm Wind, Warren

When
July 1, 4:19 PM EST
Where
Warren County, Glens Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.320, -73.650

A tree and wires were reported down on Bay Street in Glens Falls due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 1, 7:20 PM EST
Where
Herkimer County, 0.69 mi S of Minnehaha
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.660, -75.080

Trees were reported down along Route 28 in the town of Webb due to thunderstorm winds.

Thunderstorm Wind, Ulster

When
July 1, 10:39 PM EST to 10:40 PM EST
Where
Ulster County, 0.25 mi N of Saugerties South to 0.3 mi E of Saugerties
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.074, -73.950

Trees and power lines were downed between Dock Street and Maiden Avenue in Saugerties due to thunderstorm winds.

Thunderstorm Wind, Ulster

When
July 1, 10:40 PM EST to 10:41 PM EST
Where
Ulster County, 0.86 mi NE of Saugerties to 1.33 mi NE of Saugerties
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.090, -73.940

Trees and power lines were downed in Malden along Main Street, York Street and Fiero Street due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 1, 10:44 PM EST to 10:45 PM EST
Where
Columbia County, 1.64 mi SSW of Cheviot to 1.36 mi S of Cheviot
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.099, -73.915

Thunderstorm winds downed numerous trees in the towns of Germantown and Clermont. Some of the trees fell on homes.

Thunderstorm Wind, Columbia

When
July 1, 10:45 PM EST to 10:46 PM EST
Where
Columbia County, 1.39 mi S of Cheviot to 0.67 mi ESE of Cheviot
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.100, -73.900

Numerous trees and power lines were reported down in Germantown and Clermont due to thunderstorm wind damage. One mobile home had its roof damaged due to the wind as well. Several roads were temporarily closed, including State Route 9G, due to the downed trees and power lines.

Thunderstorm Wind, Columbia

When
July 1, 11:12 PM EST
Where
Columbia County, 1.9 mi NNW of Copake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.126, -73.561

A tree was downed and blocking the road near Sky Farm Road along County Route 7A in Copake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636275, 636276, 636277, 636278, 636279, 636280, 636281, 636282, 636283, 636284, 636285, 636286, 636288, 636287, 636290, 636291, 636292, 636293, 636294, 645664, 636302, 636306, 636309.